I feel like a quitter but it just isn't working. I'm almost at my 4 month mark and I've been taking 150 mg a day plus Yasmin which has Spiro in it also.
So, now what? Well, I saw my gyno on Monday and asked her if she has any suggestions. She did 2 things: 1) gave me Tazorac for the first time and now my face is peeling off AND 2) prescribed me Ortho Tricyclen. My acne didn't start getting bad until I went of Ortho when I was about 22ish. After that I either wasn't on BC or I was on Yasmin, like right now. She said maybe my body just works better with Ortho and that most women she sees with skin issues fare better with Ortho over Yasmin. I'm just scared 'cause I haven't a CLUE what switching is going to do. Guess it can't get any worse. I wish Spiro had worked--even my endo thought it would. *sniff sniff*
Do you think I didn't wait long enough on the Spiro? It didn't just stay bad, it got worse.
I wasn't getting anywhere with my acne (even after years of oral antibiotic consumption) until I started using a prescription for a vitamin called Niafol.
This contains zinc, folic acid and B vitamins. It works directly as an antiandrogenic agent according to the manufacturer pamphlet. Ask your doc if you can get a prescription for it to try out BEFORE you resort to accutane - that's what I did and it really worked for me. Never had to use accutane. I take the vitamin 2 times a day - I find that if I miss doses, I break out more readily. I did alot to also combat the redness of my face and shrink my pores.
Well, the vitamin helped to calm down the redness in my face and make the pores smaller. The only other things I use on my face are Differen gel and Benzeclin at night time topically, and during the day I wear Vita K solution as my moisturizer. I cut down on foundation consumption and I use Cetaphil bar soap to clean my face with cold water only. That's it. But I was still getting big break outs - until I used the vitamin and now I get maybe 2 small zits on my face around my period time. The vitamins really helped with clearing my face.
I too stopped spiro (about 2 weeks ago). I had to really convince myself that it just wasn't helping. I was on spiro from 1992 - 1997. I was COMPLETELY CRYSTAL CLEAR and enjoying life and one day it just "stopped working"...slowly at first so I went through the "maybe its just something I ate, used , did or didn't do stage".....then it became increasingly AWFUL. combined with a lot of other health issues, it just wasn't strong enough to combat whatever was going on in my body. Imagine after being clear for 5 years to then realize the miracle no longer works. This was something that took me 5 years to find as my little miracle in the first place!!! Well, after accutane and another 4 years had passed, I decided to try the spiro again and all it did really was dry my skin out even further than it already was. I just couldn't believe that it wasn't helping yet again. On the good days I'd tell myself it was working, but after the past 9 months, I just had to level with myself. I wanted it to work so badly because I've experienced the benefits of using spiro in the past, but it just didn't. I think going off of it was scarry because I didn't know what to expect either, and after two weeks I still don't know. I had read that a few people said taking Diane or yasmin with spiro made their acne worse, so on this theory I decided to forget it and stop. What a long hard decision. When you stop taking or using something it is such a thought process isn't it?? I have also (2 days ago) stopped the tazorac which after 3 months left me also very dry and that's about it. I hope you have better luck. I was only using it for 5 to 10 minutes per day before washing and it was still too harsh. Using finacea (azeleic acid) `15% now for the past 2 weeks. The jury's still out on this product.
dsheldon: I have considered Accutane. I saw a derm in September who offered it to me but I freaked out after I read the literature. Plus I have family & friends that don't want me to take it. So, I shelved that idea and started my research. That's when I found out about the hormone link & Spiro. Now I'm seriously reconsidering Accutane if the BC switch doesn't work.
pandabaire: Thanks for the info on the vitamin. I see my gyno again in 2 weeks & I'll ask her about it.
laur: Sorry it didn't work for you either. This Tazorac stuff is nuts! I can't believe how it makes your skin fall off your face. I don't think I plan to use it often. I'll let you know if I have success (actually, the acne does look a bit better) and you let me know how things are going, too.
poreoilyme: You know, I bought a big jug of B5 and planned to go that route but then I didn't. I started the Spiro instead. Maybe that's another option.
I'm hoping changing back to Ortho will be "it" but I just don't know. My face is looking a little better since I stopped the Spiro, which makes me think about what you said Laur, about Spiro & Yasmin together being bad. My boss' 5 yr old son ate lunch with us the other day and I didn't have any make-up on. He said, "Becca, you have lots of freckles." He kept pointing it out all day. Good thing I love him 'cause I really felt like crying!!!!
Not sure about the spiro and yasmin together making things worse or at least not any better, but I've been off for 2 weeks now and so far what I have coming up is what I've seen under my skin for months. I am hoping that stopping the tazorac was a good idea for me also. I really thought at times it was helping, but between the accutane (even at 2 pills per week) and the spiro and the lupus and menopause and so on... my skin was always tight and dry. It felt sooo tight that I couldn't comfortably smile UNTIL I would apply the jojoba oil. This is another thing I have cut down on dramatically. I just couldn't be sure it wasn't causing the breakouts. But I sure LOVE what it does for the dry flakiness!! Also, the finacea (azeleic 15%) does seem calm enough to leave on over night and then apply after washing in the am. Only been 2 weeks though, so I won't know anything for awhile. I have never tried B5 because of the accutane, but will keep in mind the Niafol vitamin to ask him about if I don't have good results with this stuff.
My face isn't as dry since stopping the tazorac, but maybe that isn't a great thing either because now the spiro isn't there to block the oil I absolutely HATE this game of what to use and how long to wait. Even if I KNOW something isn't working, I'm soooo terrifed of the breakout from STOPPING the product that I can't seem to make the decision to stop until I'm at the end of the trail so to speak.
Still only taking the accutane 2 times per week. hope the azeleic acid works so I don't have to increase it.
Will keep posting.
dancing: I'm headed back to Ortho as well. Let's hope it works.
21: Yes, I do think my acne is hormonal. When I went off the pill altogether in September I started breaking out with big chin cysts before my period. When I'm on the pill my chin cysts subside but the rest of my face gets wacky. To be honest with you, I think starting the pill at 17 was the problem. I wish I'd never even started it.
i have read what all of you have said...and i am a little scared.....I have many hormonal problems (laur already knows this) and i have 11 out of the 115 points of estrogen i am supposed to have...i am 20yrs old and basically dry as a bone without some help. But, my face is extrememly oily and i blot every 10 minutes and accutane destroyed my peaches and cream skin (i only went on it to combat oily skin) and now my face is a land mine waiting to go off at any minute with red marks and scars. I also have the tightness and redness from tazorac and BP and applying makeup would be a joke since the dry skin would just come off with it. tomorrow i start spiro and estrogen shots and prometrium to balance my hormones (i hope)...but i am scared about the spiro....should i be? you ladies obviously have more experience with this than me, and my gyno and endocronologist say that the ortho tri cyclen lo that i am on now is just not enough for me (even though aunt flow payed me a visit this past week) . what is your advice?
micheguns: Don't be super stressed over it, it'll only make things worse. The craziest part of all of this is that each of us are different and require different treatments. Spiro is working beautifully for dsheldon but not at all for me. It very well could be your answer along with the estrogen shots. I'll keep my fingers crossed for you--stay positive, I think it helps.